logo
Advertisement

Melatonin is a natural hormone that regulates sleep cycles and mood. Unfortunately, due to light pollution and the stress of modern schedules, many people do not produce enough of it on their own, and melatonin supplements are becoming an increasingly popular sleep aid. They are less habit-forming and carry a low risk of overdose compared to over-the-counter sleep medications.

However, this does not mean that there are no risks to taking melatonin supplements. Dietary supplements are less regulated than medicines, and many bottles are labeled incorrectly or contain additional ingredients. Do your research before diving into this potential sleep solution.

Drowsiness

As a sleep aid, melatonin carries the expected risk of drowsiness, so it's important this effect occurs only when intended.

Only take the supplement a few hours before bed. It's not safe to drive or operate machinery after taking melatonin. If taken late in the night, melatonin supplements may cause drowsiness throughout the following morning and make it difficult to wake up.

Woman Studying At Night With Laptop diego_cervo / Getty Images

Advertisement

Dizziness

The largest risk of melatonin comes when people take the supplement too regularly or take too much, either because they need a higher dose to get to sleep or because the pills contain a higher dose than advertised.

One sign of melatonin overuse is dizzy spells. A person may feel dizzy directly after taking the supplement or have dizziness during the day.

man leaning on the wall feeling dizzy Antonio_Diaz / Getty Images

Advertisement

Headaches

Melatonin supplements can cause headaches in some people. This side effect usually comes on immediately after taking the pills. This can sometimes be a sign that the dose is too high; taking a lower dosage might eliminate this symptom. Two to 5 mg is generally considered a safe beginner dose. Sometimes using a different brand can also yield better results.

woman in bed holding her head in pain AndreyPopov / Getty Images

Advertisement

Irritability

Irritability the next day is a relatively common melatonin side effect. It could be the result of other side effects like drowsiness or a headache, or it may come on its own. Mood can be affected by any imbalance of hormones, and irritability is especially common in people who use melatonin regularly.

Unhappy young man work on laptop fizkes / Getty Images

Advertisement

Stomach Upset

Some people feel nauseated after taking melatonin. Nausea is typically mild and can occur during the night or the next day. People may also experience mild cramps or even diarrhea after taking supplements.

Stomach upset from melatonin can sometimes be soothed by a light snack, water, or peppermint tea. People must also be careful when combining over-the-counter medication alongside any supplement.

woman feeling nauseous in the bathroom Piotr Marcinski / EyeEm / Getty Images

Advertisement

Depression

Hormones have a powerful effect on emotion. Some people who regularly use melatonin may start to struggle to find energy for things they usually enjoy, feel an overall downturn in mood, or experience chronic fatigue.

Even short-term depression can deeply affect quality of life. Taking melatonin less frequently or adjusting the dosage may help.

sad man sitting on bed Kittiphan Teerawattanakul / EyeEm / Getty Images

Advertisement

Low Blood Pressure

Taking melatonin regularly over a long period can lower blood pressure, the symptoms of which are similar to the symptoms of regular melatonin use: fatigue, irritability, nausea, headaches, and dizziness.

They may be more severe for those with already low blood pressure. People who experience clammy skin, fainting, or sudden confusion should seek medical attention.

Shot of a tired young woman sitting on the floor leaning against her bed Goodboy Picture Company / Getty Images

Advertisement

Disrupted Sleep Cycles

While melatonin is associated with getting to sleep, the evidence that it helps people stay asleep is less consistent. A person taking melatonin may find it disrupts their natural sleep cycle, making them sleep later in the day or become drowsy at different times.

Many people take melatonin to help with jet lag and may find that they struggle to get back into their typical routine upon returning home. The risk of disrupted sleeping patterns is especially strong for people who already have an irregular sleep schedule, like shift or night workers.

Young exhausted man yawning while relaxing on the sofa. Drazen Zigic / Getty Images

Advertisement

Bedwetting

Children who take melatonin supplements may be too tired to get up during the night, creating an increased risk of wetting the bed. Melatonin can be safe for children, but it's recommended that parents consult their pediatrician before short-term use.

Children should not use melatonin to get to sleep every night. Adults with impeded bladder control may also find melatonin increases urination during the night.

adult bedwetting jes2ufoto / Getty Images

Advertisement

Reactions to Medication

Certain medications can combine with melatonin to create more extreme side effects. People taking prescription medication, especially blood thinners or anti-seizure medication, should consult their doctor before taking melatonin.

Side effects can make some underlying conditions worse or may cause prescription medication to work less effectively. It's especially important that these individuals ensure their supplements have gone through quality checks to confirm the dose and ingredients.

Doctor or physician recommend pills medical prescription to male Patient hospital SARINYAPINNGAM / Getty Images

Advertisement

More on Facty Health



Popular Now on Facty Health


Disclaimer

This site offers information designed for educational purposes only. You should not rely on any information on this site as a substitute for professional medical advice, diagnosis, treatment, or as a substitute for, professional counseling care, advice, diagnosis, or treatment. If you have any concerns or questions about your health, you should always consult with a physician or other healthcare professional.